Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2017, 5:11 PM EDT for Columbia County, McDuffie County, Georgia; McCormick County, South Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2017, 5:11 PM EDT (21:11 UTC)
- Expired
- May 29, 2017, 6:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, McDuffie County, GA, McCormick County, SC
The radar
The Columbia radar (KCAE), 126 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:14 PM EDT | HAIL 1 | 2 W Clarks Hill, SC | REPORTED QUARTER SIZE HAIL AT THE LAKE THURMOND VISITORS CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- -88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362
WUUS52 KCAE 292111
SVRCAE
GAC073-189-SCC065-292215-
/O.NEW.KCAE.SV.W.0085.170529T2111Z-170529T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
511 PM EDT MON MAY 29 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northern Columbia County in east central Georgia...
Northwestern McDuffie County in east central Georgia...
Southern McCormick County in central South Carolina...
* Until 615 PM EDT
* At 510 PM EDT, a severe thunderstorm was located near Sharon, or 16
miles west of Thomson, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Thomson and Clarks Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3363 8261 3364 8252 3366 8251 3364 8246
3365 8245 3365 8243 3367 8240 3368 8236
3369 8235 3367 8213 3363 8210 3359 8212
3342 8255 3346 8259 3359 8264
TIME...MOT...LOC 2110Z 236DEG 19KT 3350 8278
HAIL...<.75IN
WIND...60MPH
$$
awp2 follow-up statements
889
WWUS52 KCAE 292139
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
539 PM EDT MON MAY 29 2017
GAC073-189-SCC065-292215-
/O.CON.KCAE.SV.W.0085.000000T0000Z-170529T2215Z/
Columbia GA-McDuffie GA-McCormick SC-
539 PM EDT MON MAY 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN COLUMBIA...NORTHWESTERN MCDUFFIE AND SOUTHERN MCCORMICK
COUNTIES...
At 539 PM EDT, a severe thunderstorm was located 9 miles north of
Camak, or 11 miles northwest of Thomson, moving northeast at 20 mph.
The storm was intensifying.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Thomson and Clarks Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3363 8261 3364 8252 3366 8251 3364 8246
3365 8245 3365 8243 3367 8240 3368 8236
3369 8235 3367 8213 3363 8210 3359 8212
3342 8255 3346 8259 3359 8264
TIME...MOT...LOC 2139Z 236DEG 19KT 3359 8263
HAIL...1.00IN
WIND...70MPH
$$
awp507
WWUS52 KCAE 292156
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
556 PM EDT MON MAY 29 2017
GAC073-189-SCC065-292215-
/O.CON.KCAE.SV.W.0085.000000T0000Z-170529T2215Z/
Columbia GA-McDuffie GA-McCormick SC-
556 PM EDT MON MAY 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN COLUMBIA...NORTHWESTERN MCDUFFIE AND SOUTHERN MCCORMICK
COUNTIES...
At 555 PM EDT, a severe thunderstorm was located 11 miles south of
Lincolnton, or 11 miles north of Thomson, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Clarks Hill.
Mistletoe State Park
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3363 8261 3364 8252 3366 8251 3364 8246
3365 8245 3365 8243 3367 8240 3368 8236
3369 8235 3367 8213 3363 8210 3359 8212
3352 8253 3351 8260 3359 8264
TIME...MOT...LOC 2155Z 252DEG 31KT 3363 8244
HAIL...1.00IN
WIND...70MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:45 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 29, 2:45 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Columbia SC 245 PM EDT Mon May 29 2017 .SYNOPSIS... Ridging over the region will weaken today as a frontal boundary slowly pushes into the area. The front will stall just south of the area late Tuesday and remain across the region through the weekend. This will keep mainly diurnal chances of showers and thunderstorms in the forecast each day. && .NEAR TERM /THROUGH TONIGHT/... Plenty of low-level moisture over the area with dewpoints in the middle to upper 60s. Satellite showing some developing cu across the upstate and piedmont regions. Moderate instability begin held in check right now with a warm nose of air around 700 mb, but near term model soundings indicate some cooling at that level, thus weakening the cap. Shortwave energy moving through Alabama into Georgia is expected to induce convection across the region as the cap weakens through afternoon progresses. Models seem to indicate that convection should form west of the cwa later in the afternoon, and then progress eastward through the evening. Best chance for activity appears to be between 22z-05z, with lingering activity still possible through the night. Will continue to increase pops from dry into the high chance category through the afternoon and into the evening hours. Pops diminishing slowly during the late overnight hours. Lows tonight will be mostly in the upper 60s to low 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Frontal boundary will continue moving toward the area Tuesday and stall just south of the forecast area Tuesday night. On Wednesday the front will remain just south of the area as an upper level trough swings into the eastern US. Instability on Tuesday will be moderate with pwat values along and ahead of the front around 1.75 inches. This will result in chances of thunderstorms during the day with thunderstorms diminishing as the front moves south of the area late Tuesday evening. Potential for severe thunderstorms remains low with the main concern being drier air moving in just behind the front Tuesday evening. With the front just south of the area on Wednesday and slightly drier air in place instability will be lower yet expect to reach the convective temperature so will still have potential for late afternoon and evening thunderstorms. With models agreeing the front will be south of the forecast area on Wednesday have lowered pops slightly. Temperatures will be in the mid 80s to around 90 for afternoon highs with overnight lows in the mid 60s to around 70. && .LONG TERM /THURSDAY THROUGH MONDAY/... High pressure will move across the Mid Atlantic States on Thursday then settle offshore of the Carolinas Thursday night. On Friday this high will slide further into the Atlantic with southerly flow returning Gulf moisture to the area. With weak upper level troughing remaining over the eastern US will see chances of thunderstorms increasing for Friday through the weekend. With the southerly flow will see pwat values increase to 1.75 inches or greater for Friday onward which will increase the potential for heavy rainfall. Temperatures will be near normal through the long term. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... VFR conditions expected through the TAF period outside of showers and thunderstorms during the afternoon and evening hours. Currently much of the cwa is experiencing some thin cirrus and developing low-level scattered cumulus. Showers and thunderstorms are expected to develop off to the west of all taf sites late in the afternoon, and then spread eastward through the evening. There still remains some uncertainty in convective initiation, but isolated to scattered activity expected to begin between 20-22z. Will continue with current forecast of having vcts in tafs around that time frame, and will amend forecasts to account for coverage and movement of activity. Winds will be out of the west-southwest to around 5 to 10 knots through the period. EXTENDED AVIATION OUTLOOK...A cold front will stall over the region through much of the week. The front will help support scattered thunderstorms and possible restrictions each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 29, 4:24 PM EDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 424 PM EDT Mon May 29 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-302030- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 424 PM EDT Mon May 29 2017 ...SEVERE THUNDERSTORM WATCH 298 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are again expected to develop during the afternoon on Tuesday with some possibly reaching severe limits. .SPOTTER INFORMATION STATEMENT... Spotters should be on alert for activation.
In the hours before
Special weather statement, May 29, 4:42 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
442 PM EDT MON MAY 29 2017
GAZ040-063-064-SCZ018-025-292145-
McDuffie-Lincoln-Columbia-McCormick-Edgefield-
442 PM EDT MON MAY 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA...
NORTHWESTERN MCDUFFIE...LINCOLN...WESTERN EDGEFIELD AND MCCORMICK
COUNTIES...
At 441 PM EDT, a strong thunderstorm was located near Washington,
moving east-northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm. The storm may intensify. Boaters on Strom Thurmond Lake
should prepare for threatening weather this evening.
Locations impacted include...
McCormick, Lincolnton, Lake Strom Thurmond, Bobby Brown State Park,
Parksville, Plum Branch, Willington, Mount Carmel and Modoc.
LAT...LON 3364 8261 3363 8261 3365 8258 3365 8249
3382 8259 3386 8257 3386 8261 3398 8265
3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8234 3397 8231
3398 8228 3376 8213 3356 8263 3360 8265
TIME...MOT...LOC 2041Z 260DEG 23KT 3374 8282
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:42 PM EDT | Special Weather Statement | CAE | Lincoln | 63 min |
| May 29, 4:51 PM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 54 min |
| May 29, 5:35 PM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 55 min |
| May 29, 6:12 PM EDT | Severe Thunderstorm Warning | CAE | Columbia | 63 min |
| May 29, 6:31 PM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 59 min |
| May 29, 6:49 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie | 41 min |
| May 28, 8:09 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Sumter | 42 min |
| May 28, 8:44 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 31 min |
| May 29, 5:53 PM EDT | Special Weather Statement | CAE | Lexington | 52 min |
| May 29, 6:15 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Lexington, Newberry, Saluda | 60 min |
| May 29, 6:55 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Richland | 65 min |
| May 29, 7:11 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland, Saluda | 64 min |
| May 29, 7:32 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 28 min |
| May 29, 7:48 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 57 min |
| May 29, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 53 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.